Alert archive / Georgia / Dense Fog Advisories in 2021
Dense Fog Advisory 13, NWS Charleston, SC
NWS Charleston, SC issued this dense fog advisory at Dec 9, 2021, 5:49 AM EST for 6 counties in Georgia; Allendale County, South Carolina. It was in force for 3 hr.
The area
The counties it named.
The facts
- Issued
- Dec 9, 2021, 5:49 AM EST (10:49 UTC)
- Expired
- Dec 9, 2021, 9:00 AM EST
- In force
- 3 hr
- Issued by
- NWS Charleston, SC
Counties Bulloch County, GA, Candler County, GA, Evans County, GA, Jenkins County, GA, Screven County, GA, Tattnall County, GA, Allendale County, SC
The radar
The Charleston,SC radar (KCLX), 74 km from the middle of the area, began a volume at 10:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 00:00Z, 10.8 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 513 m above ground
- 0-6 km bulk shear
- 60 kt
- 0-1 km storm-relative helicity
- 12 m²/s²
- 0-3 km storm-relative helicity
- 146 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
508 WWUS72 KCHS 091049 NPWCHS URGENT - WEATHER MESSAGE National Weather Service Charleston SC 549 AM EST Thu Dec 9 2021 GAZ087-088-099-100-114-115-SCZ040-091400- /O.NEW.KCHS.FG.Y.0013.211209T1049Z-211209T1400Z/ Jenkins-Screven-Candler-Bulloch-Tattnall-Evans-Allendale- Including the cities of Millen, Sylvania, Metter, Statesboro, Reidsville, Claxton, and Allendale 549 AM EST Thu Dec 9 2021 ...DENSE FOG ADVISORY IN EFFECT UNTIL 9 AM EST THIS MORNING... * WHAT...Visibility one quarter mile of less in dense fog. * WHERE...In South Carolina, Allendale County. In Georgia, Jenkins, Screven, Candler, Bulloch, Tattnall and Evans Counties. * WHEN...Until 9 AM EST this morning. * IMPACTS...Hazardous driving conditions due to low visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... If driving, slow down, use low beam headlights, and leave plenty of distance ahead of you. && $$
1 follow-up statement
925 WWUS72 KCHS 091358 NPWCHS URGENT - WEATHER MESSAGE National Weather Service Charleston SC 858 AM EST Thu Dec 9 2021 GAZ087-088-099-100-114-115-SCZ040-091500- /O.EXP.KCHS.FG.Y.0013.000000T0000Z-211209T1400Z/ Jenkins-Screven-Candler-Bulloch-Tattnall-Evans-Allendale- Including the cities of Millen, Sylvania, Metter, Statesboro, Reidsville, Claxton, and Allendale 858 AM EST Thu Dec 9 2021 ...DENSE FOG ADVISORY WILL EXPIRE AT 9 AM EST THIS MORNING... Visibilities will improve over the next 30 minutes to greater than 1/2 mile. $$
What forecasters said that day
The local office's own words before this dense fog advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before this dense fog advisory went out at Dec 9, 4:44 AM EST, 1 hour 5 minutes earlier.
Area forecast discussion, Dec 9, 4:44 AM EST, 1 hour 5 minutes before
Area Forecast Discussion National Weather Service Charleston SC 444 AM EST Thu Dec 9 2021 .SYNOPSIS... High pressure will build in today before a strong cold front arrives Saturday. Cool, dry high pressure will return Sunday and persist through much of next week. && .NEAR TERM /THROUGH TONIGHT/... An overall zonal flow pattern has emerged across the CONUS but with a low amplitude short-wave traversing through the central/northern Plains region and trailing strong Pacific short-wave energy digging into the PAC NW. Surface high pressure encompasses most the eastern CONUS early this morning with modest northerly low level flow down through the SC and GA Lowcountry. But despite high pressure, a good amount of low level moisture remains trapped under a stout low level inversion around 2K or so feet manifesting as a pesky low stratus layer across most of SE South Carolina and a chunk of SE Georgia. Where cloud cover has managed to thin out, fog has replaced it, primarily through a chunk of SE Georgia as well as Berkeley County. But the more widespread dense fog is mostly further west and north of our area, at least for now. Cloud cover remains the main forecast challenge through tonight. First off, as mentioned, some reduced visibilities are noted across across the far SW counties in Georgia and across Berkeley County, with some locations reporting half a mile or less. But unless dense fog becomes more widespread down that way, we will refrain from any fog headlines at this juncture. Will issue an SPS for the time being and continue to monitor. Meanwhile, surface high pressure will drift to the Atlantic Coast today and slowly off the coast tonight. With modest early December heating, think we will be able to gradually lift/thin out our pesky stratus deck to varying degrees. That said, most guidance sources suggest low level flow will veer around to the E/SE and draw better low level moisture back off the Atlantic into the Lowcountry, later this afternoon and into tonight. Thus we have gone with a little more pessimistic partly to mostly cloudy forecast for most areas, and undercut guidance high temperatures a few degrees. Tonight: Surface high pressure slips off the Atlantic coast while low level flow continues to veer around to the S/SW, eventually drawing better moisture/higher dewpoint air off the Gulf and into the SE states. This will induce some shower activity across the Gulf Coast states later this afternoon and tonight, some of which may sneak into the far western part of the CWA toward morning. Have maintained a low chance pop in that area accordingly. && .SHORT TERM /FRIDAY THROUGH SUNDAY/... Friday: Strong zonal flow and cyclonic shear will weaken the ridge over the Northeast, causing the sfc high to retreat to the northern Atlantic. A lee cyclone over the Foothills of the Rockies and an upper trough will strengthen as it pushes eastward. Meanwhile, a mid- level ridge over the Florida Peninsula will continue to advect moist, warm air into the region via 30 kt H85 southwesterly flow. PWATs will top out around 1.5" by Friday evening. Although plentiful moisture will be in place, notable forcing mechanisms remain further north as modest shortwave energy ripples over the Tennessee Valley into the Delmarva. However as a warm front lifts north, draping over the northern tier of the CWA, sfc convergence associated with a developing coastal trough could trigger showers to develop over the waters and coastal locations. Model soundings show multiple llvl inversions which will likely keep a cap on convection and instead supporting isentropic ascent for shower development more so over the northern tier. Slight chance pops cover the northern and inland portions of the forecast area Friday morning and afternoon before tapering off after sunset. Fridays' highs will range in the 70s across the forecast area, near 10 degrees above average. Lows overnight will only touch the upper 50s/near 60F as the area remains situated within the warm sector. Saturday: A cold front associated with the sfc low over the Central Plains lifting to the northeast will approach the area Saturday. Models appear to have slowed down the progression of the cold front with the most recent trends reaching our western counties around Saturday late afternoon. Impressive QG forcing looks to accompany an overlying upper jet with an embedded meridional 160 kt+ core as the right entrance region of the jet streak shifts over the area in the evening. The only lacking component looks to be the moisture, in terms of whether the deep moisture column scours out with mid-level dry air attempting to fill in as the front treks across the forecast area. If the deep moisture holds together, there will be plenty factors (large omega, elevated instability, and surface forcing) that would contribute to a decent line of showers with possibly a few embedded thunderstorms sweeping across the forecast area, moving offshore overnight. Even warmer temperatures are expected Saturday with low to upper 70s forecast over the majority of the area. South of I-16, highs could reach 80-81 degrees. Lows will drop significantly behind the front; ranging from the low 40s across the extreme northern and inland/interior counties to the upper 40s elsewhere. Sunday: The general pattern will take a drastic turn as cool and dry high pressure replaces the unseasonably warm/moist flow. As a strong surface high builds over the Southeast US from the west, skies will clear rapidly after sunrise. Even with full insolation, modest CAA will keep temperatures cool with highs only reaching the upper 50s/low 60s. && .LONG TERM /SUNDAY NIGHT THROUGH WEDNESDAY/... Strong surface high pressure over the eastern CONUS will prevail through much of next week. Mostly sunny conditions and a rain-free forecast are anticipated. Seasonable temperatures are expected Monday, increasing by a couple of degrees each day. Overall, it will be another week of slightly above average temperatures. && .AVIATION /09Z THURSDAY THROUGH MONDAY/... Low cloud cover trends are the main forecast challenge through the TAF period leading to lower forecast confidence. Per satellite imagery, stratus deck stretches across most of SE South Carolina and just into SE Georgia. Stratus had shown some shrinking/thinning trend during the evening hours, but does appear to have thickened up again. Thus have gone a bit more pessimistic with CIG forecasts, maintaining overall MVFR to IFR CIGS. VFR CIGS may return later Thursday morning and through the afternoon. But a decent signal in guidance that low level moisture will press back into the region later Thursday and Thursday night as winds veer around to the SE off the Atlantic. This may spread MVFR and possible IFR CIGS back into the terminal sites Thursday night. Extended Aviation Outlook: Flight restrictions are possible Saturday morning as a low stratus deck builds down, and again later within showers ahead of a cold front. && .MARINE... Some semblance of a coastal trough is looking to develop off the coast today, maintaining overall northeasterly flow across the Atlantic coastal waters through today. A little gustiness anticipated. But winds/waves remain below small craft advisory criteria. Winds diminish and back N/NW tonight. Friday through Tuesday: Benign conditions expected Friday as high pressure encompasses the Central Atlantic. Expect light southerly winds 10 kt or less, with 2 to 3 feet seas. Conditions will begin to deteriorate Saturday afternoon ahead of a cold front as southwesterly winds increase to 10-15 kt. By Sunday morning, the front is expected to be positioned well offshore. As high pressure builds in its wake, winds will shift out of the northeast and increase to 15-20 kt. Seas will build 2 to 4 feet with 5 footers entering the Georgia waters beyond 20 nm. Small Craft Advisories could be needed across the waters as early as Saturday night into Sunday night as gusts near 25 kt. Sea Fog: Models indicate the potential for low stratus overnight Friday into Saturday morning along with the possibility of sea fog developing as WAA within favorable southerly flow overspreads the cool waters. If sea fog were to develop it would likely initiate over the Georgia waters, possibly spreading north into the South Carolina waters. SREF probabilities show a 45-55% chance of visibilities less than 1 mile over the GA waters Saturday morning where patchy fog has been introduced. Mention of fog has been excluded from the SC waters due to low probabilities (less than 40%). Fog should then scour out as winds pick up in the afternoon and isolated showers develop. && .TIDES/COASTAL FLOODING... Since tides are already running well above predicted levels, and the winds will be turning to a more favorable northeast direction today, minor coastal flooding is possible in Charleston Harbor with the midday high tide. A Coastal Flood Advisory could be required, and we have included mention in the Hazardous Weather Outlook. && .CHS WATCHES/WARNINGS/ADVISORIES... GA...None. SC...None. MARINE...None. && NEAR TERM...TBA SHORT TERM...BRM LONG TERM...BRM AVIATION...BRM/TBA MARINE...BRM/TBA TIDES/COASTAL FLOODING...
Hazardous weather outlook, Dec 9, 5:02 AM EST, 47 minutes before
Hazardous Weather Outlook National Weather Service Charleston SC 502 AM EST Thu Dec 9 2021 SCZ049-050-101015- Coastal Colleton-Charleston- 502 AM EST Thu Dec 9 2021 This Hazardous Weather Outlook is for southeast South Carolina. .DAY ONE...Today and tonight. Coastal Flooding: Minor coastal flooding will be possible along the coasts of Charleston and Colleton Counties during the midday high tide today. A Coastal Flood Advisory could be needed. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter assistance is not anticipated at this time. AMZ330-350-352-354-374-101015- Charleston Harbor- Waters from South Santee River to Edisto Beach SC out 20 NM- Waters from Edisto Beach SC to Savannah GA out 20 NM- Waters from Savannah GA to Altamaha Sound GA out 20 NM, including Grays Reef National Marine Sanctuary- Waters from Savannah GA to Altamaha Sound GA from 20 to 60 NM- 502 AM EST Thu Dec 9 2021 This Hazardous Weather Outlook is for Atlantic coastal waters. .DAY ONE...Today and tonight. Hazardous weather is not anticipated at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Sea Fog: As unseasonably warm and humid air moves across the cooler waters of the Atlantic, sea fog could occur Friday night and Saturday. Marine Dense Fog Advisories could be required. .SPOTTER INFORMATION STATEMENT... Spotter assistance is not anticipated at this time. GAZ087-088-099-100-114-115-SCZ040-045-052-101015- Jenkins-Screven-Candler-Bulloch-Tattnall-Evans-Allendale- Inland Berkeley-Tidal Berkeley- 502 AM EST Thu Dec 9 2021 This Hazardous Weather Outlook is for southeast Georgia and southeast South Carolina. .DAY ONE...Today and tonight. Dense Fog: Areas of fog will be found across the region through early morning. Some of the fog will be dense, and if the coverage of the dense fog becomes widespread enough a Dense Fog Advisory would be required. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter assistance is not anticipated at this time. GAZ101-116>119-137>141-SCZ042>044-047-048-051-101015- Effingham-Inland Bryan-Coastal Bryan-Inland Chatham-Coastal Chatham- Long-Inland Liberty-Coastal Liberty-Inland McIntosh-Coastal McIntosh- Hampton-Inland Colleton-Dorchester-Inland Jasper-Beaufort- Coastal Jasper- 502 AM EST Thu Dec 9 2021 This Hazardous Weather Outlook is for southeast Georgia and southeast South Carolina. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter assistance is not anticipated at this time.
In the hours before
Special weather statement, Dec 9, 4:26 AM EST, 1 hour 23 minutes before
Special Weather Statement National Weather Service Charleston SC 426 AM EST Thu Dec 9 2021 GAZ087-088-099-100-114-115-SCZ040-091400- Jenkins-Screven-Candler-Bulloch-Tattnall-Evans-Allendale- 426 AM EST Thu Dec 9 2021 ...PATCHY DENSE FOG THIS MORNING... Patchy dense fog, reducing visibility to less than one quarter of a mile, will impact portions of interior Southeast Georgia and Southeast South Carolina this morning. If traveling early this morning, remain alert and be prepared for rapidly changing visibility. The risk for fog will quickly end after daybreak. PRECAUTIONARY/PREPAREDNESS ACTIONS... If driving, slow down and leave extra distance ahead of you in case a sudden stop is needed. &&
Special weather statement, Dec 9, 4:35 AM EST, 1 hour 14 minutes before
Special Weather Statement National Weather Service Charleston SC 435 AM EST Thu Dec 9 2021 GAZ087-088-099-100-114-115-SCZ040-091400- Jenkins-Screven-Candler-Bulloch-Tattnall-Evans-Allendale- 435 AM EST Thu Dec 9 2021 ...AREAS OF DENSE FOG THIS MORNING... Areas of dense fog, reducing visibility to less than one quarter of a mile, will impact portions of interior Southeast Georgia and Southeast South Carolina this morning. If traveling early this morning, remain alert and be prepared for rapidly changing visibility. The risk for fog will quickly end after daybreak. PRECAUTIONARY/PREPAREDNESS ACTIONS... If driving, slow down and leave extra distance ahead of you in case a sudden stop is needed. && SCZ045-091400- Inland Berkeley- 435 AM EST Thu Dec 9 2021 ...AREAS OF DENSE FOG THIS MORNING... Areas of dense fog, reducing visibility to less than one quarter of a mile, will impact portions of Berkeley County this morning. If traveling early this morning, remain alert and be prepared for rapidly changing visibility. The risk for fog will quickly end after daybreak. PRECAUTIONARY/PREPAREDNESS ACTIONS... If driving, slow down and leave extra distance ahead of you in case a sudden stop is needed. &&
Nearby
Dense Fog Advisories in Georgia, 2021Dense Fog Advisories in South Carolina, 2021Every dense fog advisory in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.